Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

September 14, 2013Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2013, 7:05 PM MDT for Washington County, Utah. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2013, 7:05 PM MDT (01:05 UTC)
Expired
Sep 14, 2013, 8:00 PM MDT
In force
55 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 77 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:14 PM MDTHAIL 17 W Hurricane, UTHAIL LARGE ENOUGH TO DAMAGE POLICE CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS55 KSLC 150105
SVRSLC
UTC053-150200-
/O.NEW.KSLC.SV.W.0036.130915T0105Z-130915T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
705 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WASHINGTON...OR 10 MILES NORTHEAST OF ST GEORGE...MOVING SOUTH AT
  15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WASHINGTON... ST GEORGE AND BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3725 11354 3724 11338 3700 11333 3699 11336
      3699 11362 3699 11363
TIME...MOT...LOC 0105Z 002DEG 13KT 3717 11347

$$

ROGOWSKI
2 follow-up statements
160 
WWUS55 KSLC 150135
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
735 PM MDT SAT SEP 14 2013

UTC053-150200-
/O.CON.KSLC.SV.W.0036.000000T0000Z-130915T0200Z/
WASHINGTON UT-
735 PM MDT SAT SEP 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTH CENTRAL WASHINGTON COUNTY...

AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES EAST OF ST GEORGE...MOVING SOUTH AT 15 MPH. SEVERAL 
REPORTS OF SMALLER HAIL HAVE BEEN RECEIVED.

* LOCATIONS IN THE WARNING INCLUDE...
  BLOOMINGTON
  ST GEORGE AIRPORT

LAT...LON 3712 11358 3713 11336 3700 11333 3699 11336
      3699 11363
TIME...MOT...LOC 0134Z 002DEG 13KT 3707 11347

$$

ROGOWSKI
810 
WWUS55 KSLC 150151
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
751 PM MDT SAT SEP 14 2013

UTC053-150201-
/O.EXP.KSLC.SV.W.0036.000000T0000Z-130915T0200Z/
WASHINGTON UT-
751 PM MDT SAT SEP 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY WILL EXPIRE AT 800 PM MDT...

THE STORM IS WEAKENING AS IT APPROACHES THE ARIZONA BORDER NOT FAR 
FROM THE ST GEORGE AIRPORT. THEREFORE THE WARNING HAS BEEN ALLOWED 
TO EXPIRE AT 8PM.

LAT...LON 3712 11358 3713 11336 3700 11333 3699 11336
      3699 11363
TIME...MOT...LOC 0151Z 002DEG 13KT 3701 11347

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 4:04 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 14, 4:04 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SAT SEP 14 2013

.SYNOPSIS...AN UPPER LEVEL LOW OVER NORTHERN UTAH WILL LINGER INTO
SUNDAY AND THEN MOVE OFF TO THE NORTHEAST. A DRIER WESTERLY FLOW
WILL MOVE INTO THE AREA LATE SUNDAY AND MONDAY.

&&

.DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON
WITH LOCALLY HEAVY RAIN AND EVEN A FEW SEVERE THUNDERSTORMS WITH
HAIL. EXPECT ACTIVITY TO DIMINSH RAPIDLY AFTER ABOUT 01Z WITH END
OF DAYTIME HEATING.

THE UPPER LOW OVER UTAH TODAY IS FORECAST BY THE
MODELS TO LINGER OVERNIGHT AND IS STILL OVER UTAH AT 12Z SUNDAY.
THIS LOW EVOLVES INTO AN OPEN WAVE BY 18Z AND EJECTS NORTHEAST TO
A POCATELLO TO EVANSTON WYOMING LINE BY 00Z. LOOKS LIKE LINGERNING
UPPER TROUGH WILL COMBINE WITH MOIST AIRMASS TO GENERATE ONE MORE
DAY OF SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN
AND THE EAST. MUCH LESS ACTIVITY SUNDAY FOR THE URBAN CORRIDOR AND
THE EXTREME SOUTHERN PARKS.

MONDAY AND TUESDAY LOOK WARMER AND DRIER OVER THE ENTIRE FORECAST
AREA AS OVERALL PATTERN CHANGES FROM THE SUMMER MONSOON TO A MORE
TRADITIONAL FALL LIKE STORM TRACK THROUGH THE NORTHERN ROCKIES.

WHILE 12Z MODELS HAVE SAME GENERAL PATTERN CHANGE...DETAILS OF THE
TROUGHS MOVING THROUGH THE NORTHERN ROCKES ARE QUITE DIFFERENT
WITH THE 12Z EC BRINGING A SHARPER TROUGH THROUGH ON
WEDNESDAY...SHARP ENOUGH TO BRING A THREAT OF PRECIP AND COLDER
AIR ALOFT...WHILE 12Z GFS HAS A WEAKER TROUGH...PROBABLY A DRY
FRONTAL PASSAGE WITH LESS COOLING COMPARED TO THE EC.

HAVE GONE WITH CLIMO POPS FOR WEDNESDAY AS A COMPROMISE...MUCH
WETTER THAN GFS WOULD SUGGEST...BUT DRIER THAN 12Z EC.

DRY AND WARMER AGAIN LATER IN THE WEEK WITH ANOTHER
TROUGH...MAINLY FOR THE NORTHERN ROCKIES...ON SATURDAY.

&&

.AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF
THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN
AND AROUND THE SLC TERMINAL THROUGH AT LEAST THIS EVENING. CEILINGS
WILL HOVER AROUND 10KFT...BUT WILL PERIODICALLY DROP NEAR 6KFT IN
PRECIPITATION. WINDS SHOULD REMAIN LIGHT...VARYING FROM SOUTHWEST TO
NORTHWEST...THOUGH MAY BECOME GUSTY AND ERRATIC FROM ANY
THUNDERSTORM ACTIVITY. THE CHANCES FOR A DIRECT IMPACT FROM HEAVY
RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY THIS
EVENING. SOUTHEAST WINDS SHOULD GREET THE TERMINAL AREA BY 03Z.

&&
.FIRE...THE UPPER LOW OVER NORTHERN UTAH COMBINED WITH THE
VERY MOIST AND UNSTABLE AIRMASS OVER ALL FIRE DISTRICTS HAS LED TO
ANOTHER DAY OF WIDESPREAD SHOWERS/THUNDERSTORMS AND HEAVY RAIN. THE
UPPER LOW WILL CONTINUE ON A SLOW EASTWARD DRIFT TONIGHT THROUGH
EARLY SUNDAY. LOOKING AT ONE MORE DAY OF SHOWERS/THUNDERSTORMS...
WITH THE BULK OF THIS ACTIVITY CONFINED TO THE CENTRAL AND EASTERN
UTAH. A DRIER WEST-SOUTHWEST FLOW WILLS ET UP BEGIN EARLY IN THE
UPCOMING WEEK. LINGERING MOISTURE COULD SPAWN ISOLATED CONVECTION
OVER MAINLY THE EAST MONDAY WITH DRY CONDITIONS ACROSS THE REMAINDER
OF THE AREA. A COUPLE OF WEATHER DISTURBANCES WILL GRAZE NORTHERN
UTAH MIDWEEK. LIMITED MOISTURE WILL KEEP PRECIP IN CHECK...WITH
TEMPS COOLING IN RESPONSE TO THE PASSES FEATURES. A WARMER AND STILL
DRY SOUTHWEST FLOW ALOFT WILL SET UP LATE IN THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
     UTZ002>006-008>014-020-021-517-518.

WY...NONE.
&&

PUBLIC...DUNN
AVIATION...VERZELLA
FIRE...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:07 AM MDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 AM MDT SAT SEP 14 2013

UTZ001>016-019>021-517-518-WYZ021-151230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
507 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD
CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND
DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 14, 4:04 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/14/2013                   WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF NP SCENIC DRIVE CLOSED DUE TO FLASH FLOODING
            OF GRAND WASH, DEBRIS FLOWING OVER ROAD.

&&

LVERZEL
Local storm report, Sep 14, 4:18 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      TORREY                  38.30N 111.42W
09/14/2013                   WAYNE              UT   PARK/FOREST SRVC

            SULFUR CREEK FLASH FLOODING IN THE TOWN OF TORREY.

&&

CRK
Local storm report, Sep 14, 4:45 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          PLEASANT GROVE          40.37N 111.73W
09/07/2013                   UTAH               UT   PUBLIC

            EFO TORNADO CAUSED MINOR DAMAGE TO SEVERAL OUTBUILDINGS.
            TIME ESTIMATED.

&&

CRK
Local storm report, Sep 14, 5:26 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      CAINEVILLE              38.33N 111.02W
09/14/2013                   WAYNE              UT   DEPT OF HIGHWAYS

            HWY 24 IMPASSABLE IN 2 PLACES NEAR CAINEVILLE DUE TO
            FLOODING.

&&

LVERZEL
Local storm report, Sep 14, 5:41 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/14/2013                   WAYNE              UT   DEPT OF HIGHWAYS

            SR 24 CLOSED FROM FRUITA, UT TO HANKSVILLE DUE TO
            FLOODING.

&&

LVERZEL
Local storm report, Sep 14, 5:53 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      8 NW HITE MARINA        37.99N 110.49W
09/14/2013                   GARFIELD           UT   LAW ENFORCEMENT

            FLASH FLOODING ALONG STATE ROUTE 95 DAMAGED PORTIONS OF
            THE ROAD NEAR MILE MARKER 31.

&&

HOSENFELD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:13 PM MDTFlash Flood WarningSLCWashington3 hr
Sep 14, 7:23 PM MDTAreal Flood AdvisorySLCWashington3 hr
Sep 14, 7:29 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 15, 4:00 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Sep 15, 4:57 PM MDTSevere Thunderstorm WarningSLCGarfield63 min
Sep 15, 5:30 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.